Parents are naturally reluctant to use a medication that might cause their child harm. However, in treating children with eczema, topical corticosteroids are a mainstay of therapy despite these concerns. For years, we have been told that chronic use of topical steroids can contribute to various side effects including skin thinning. A recent study performed in Australia showed that long-term use of topical corticosteroids did not cause these major negative side effects.
The study was led by Dr. Gayle Fischer at University of Sydney in Australia and published in the journal of Pediatric Dermatology April 11, 2011 edition. There were 70 children treated with enough topical steroids to keep their eczema symptom free and 22 other children served as the control group who were not given any medication nor had used any in the past.
Researchers then measured the thickness of the children’s skin, using a device called a dermascope, in skin areas that were both treated and not treated with topical steroids. Measurements from both groups of children were then compared against each other. “They found that the children using TCS (topical corticosteroids) had no evidence of skin thinning even though they were using enough TCS to produce complete control of their eczema.” (4) There also were no differences between the skin thicknesses in each group of children.
Other side effects that TCS are thought to contribute to such as striae, atrophic scars, or purpuras were also examined and there were no significant findings that showed an increase in those skin problems.
A significant proportion of the childhood population in the U.S. has eczema. In a 2003 survey, “10.7% of children were reported to have a diagnosis of eczema in the past 12 months. Prevalence ranged from 8.7 to 18.1% between states and districts.” (2)